Alert archive / Kentucky / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Jul 28, 2017, 7:01 AM EDT for 19 counties in Kentucky. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2017, 7:01 AM EDT (11:01 UTC)
- Expired
- Jul 28, 2017, 7:15 PM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254 WGUS63 KJKL 281101 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson KY 701 AM EDT Fri Jul 28 2017 ...Flash Flooding Possible Today... .A cold front will move through eastern Kentucky today. This front will interact with a very moist air mass, allowing for the development of numerous showers and scattered thunderstorms. KYZ086>088-104-106>120-282000- /O.NEW.KJKL.FF.A.0009.170728T1101Z-170729T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 701 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Jackson has issued a * Flash Flood Watch for portions of east central Kentucky, northeast Kentucky, and southeast Kentucky, including the following areas, in east central Kentucky, Elliott. In northeast Kentucky, Johnson and Martin. In southeast Kentucky, Bell, Breathitt, Clay, Floyd, Harlan, Knott, Knox, Lee, Leslie, Letcher, Magoffin, Morgan, Owsley, Perry, Pike, and Wolfe. * Through this evening * Numerous showers and scattered thunderstorms will develop across the area today. These will contain very heavy rainfall. * Flash flooding of creeks and streams will be possible, especially in areas that have seen significant rainfall in the past 24 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Geogerian
2 follow-up statements
251 WGUS63 KJKL 282014 FFAJKL Flood Watch National Weather Service Jackson KY 414 PM EDT Fri Jul 28 2017 ...Flash Flooding Possible Today... .A cold front will move through eastern Kentucky today. This front will interact with a very moist air mass, allowing for the development of numerous showers and scattered thunderstorms. KYZ086>088-104-106>120-290000- /O.CON.KJKL.FF.A.0009.000000T0000Z-170729T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 414 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kentucky, northeast Kentucky, and southeast Kentucky. It includes the counties of Elliott, Johnson, Martin, Bell, Breathitt, Clay, Floyd, Harlan, Knott, Knox, Lee, Leslie, Letcher, Magoffin, Morgan, Owsley, Perry, Pike, and Wolfe. * It is in effect until 8 PM EDT this evening. * Numerous showers and scattered thunderstorms will affect the region through early evening, bringing localized heavy rainfall. * Flash flooding of creeks and streams will be possible, especially in areas that have seen significant rainfall in the past 24 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
115 WGUS63 KJKL 282315 FFAJKL Flood Watch National Weather Service Jackson KY 715 PM EDT Fri Jul 28 2017 KYZ086>088-104-106>120-290015- /O.CAN.KJKL.FF.A.0009.000000T0000Z-170729T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 715 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Kentucky, northeast Kentucky, and southeast Kentucky has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 3:59 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 3:59 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 359 AM EDT Fri Jul 28 2017 .SHORT TERM...(Today through Saturday) Issued at 359 AM EDT FRI JUL 28 2017 The latest surface map features a cold front draped east to west near the Ohio River. PWATs are currently running around 2 inches across eastern Kentucky, with some shower and thunderstorm activity ongoing across portions of the area. Aloft, a short wave trough was rotating south out of the western Great Lakes region. The models are in good agreement with this short wave trough turning more southeastward as it encounters flow around an upper level ridge axis centered near the southern Plains. This will allow the cold front to pass south across our area through the day and into this evening. Expect another day of unsettled weather, with locally heavy rainfall and isolated flash flooding the main concern. Confidence in where the axis of heaviest rainfall will set up remains on the lower side. So, will only highlight the threat in the HWO. Another more limiting factor today will be instability, given the amount of cloud cover in place. Highs will be around 80. POPs will diminish from northwest to southeast this evening and into Saturday, as the trough axis and deeper moisture exit to our east. Lows tonight will range from the lower 60s north of I-64, to the mid 60s near the Tennessee/Kentucky border. Some showers will continue to threaten far southeastern Kentucky through the morning hours, before high pressure builds in across the area. Highs on Saturday will be mainly in the upper 70s, with dew points down into the lower 60s. .LONG TERM...(Saturday night through Thursday) Issued at 333 AM EDT FRI JUL 28 2017 The period begins with an upper level trough continuing to dig SE across the east coast through a good portion of the week. This will combine with a surface high that crests to the NW across the Upper Mississippi River Valley to lead to a extended period of below to near normal temperatures for this time of year. The best reflection of below normal heights for this time of year reside in the 700 to 850 mb levels at 3 plus standard deviations below normal giving way to the aforementioned cooler temperatures, and lesser but still noticeable at the 500 mb level at around 2 standard deviations below normal. Also given the clockwise flow (north to northeast winds) around the surface high the region will experience a welcome decrease in moisture and therefore a break in the sticky airmass normally seen this time of year. This will all combine to lead to a 4 to 5 day period of dry weather. The pattern will begin to swing back toward summer to round out the period. This as the previously mentioned surface high progresses southeast and becomes less defined. Also a upper level trough will sink SE toward the Ohio Valley leading to better chances of POPs. Thinking the slight chance of thunderstorms picked up by the blended guidance is sufficient at this point. High temperatures to round out the period will be near normal for this time of year, but the moisture/muggy conditions will creep back into the region hints with PWATs climbing back above 1 inch by Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 230 AM EDT FRI JUL 28 2017 LIFR or worse stratus will hang in along some ridgetops, including JKL through 09z. Scattered showers will threaten through the night. An approaching cold front will bring numerous showers and scattered thunderstorms to the area during the day on Friday. Ceilings/visibilities will drop down to MVFR at times. Convection will diminish from north to south into Friday evening, with MVFR ceilings remaining in place. Light southwest winds will veer to the north northwest at around 5 kts behind the frontal passage. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 28, 4:27 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 427 AM EDT Fri Jul 28 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 427 AM EDT Fri Jul 28 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms are expected today. Isolated flash flooding will be possible, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:44 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Jul 28, 6:31 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 28, 2:05 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Rowan | 3 hr |
| Jul 28, 2:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| Jul 28, 2:54 PM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 3 hr |
| Jul 28, 4:10 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Morgan | 5 hr |
| Jul 28, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Perry, Wolfe | 3 hr |
| Jul 28, 4:38 PM EDT | Flash Flood Warning | JKL | Breathitt, Knott | 3 hr |
| Jul 28, 4:38 PM EDT | Special Weather Statement | JKL | Knox, Laurel | 37 min |
| Jul 28, 4:55 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| Jul 28, 5:39 PM EDT | Special Weather Statement | JKL | Bell | 51 min |
| Jul 28, 5:40 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Jul 28, 5:52 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| Jul 28, 6:05 PM EDT | Areal Flood Warning | JKL | Morgan, Wolfe | 3 hr |
| Jul 28, 6:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Flash Flood Watches in Kentucky, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.